Nevada, 2003Heavy Snow in Nevada, December 30, 2003
December 30, 2003 · NWS VEF · 1 event in 1 county or zone
1 heavy snow, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Dec 29, 9:15 PM PST, 6 hours 40 minutes earlier.
Area forecast discussion, Dec 29, 9:15 PM PST, 6 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
915 PM PST MON DEC 29 2003
.SYNOPSIS...A PACIFIC STORM SYSTEM SLOWLY MOVING SOUTH ALONG THE
CALIFORNIA COAST WILL SPREAD A CHANCE OF RAIN AND SNOW ACROSS THE
SOUTHERN GREAT BASIN AND MOJAVE DESERT TONIGHT AND INTO TUESDAY. THE
SYSTEM WILL THEN MOVE EAST ACROSS NORTHERN MEXICO ON WEDNESDAY WHICH
WILL ALLOW FOR DRIER CONDITIONS ACROSS THE AREA. HOWEVER ANOTHER
STORM IS FORECAST INTO SOUTHERN NEVADA ON FRIDAY FOR A CHANCE OF
RAIN AND SNOW ONCE AGAIN.
&&
.UPDATE...00Z DESERT ROCK SOUNDING INDICATED PLENTY OF MOISTURE
ABOVE 8 KFT...BUT STILL DRY NEAR THE SURFACE. EVENTUALLY ATMOSPHERE
WILL MOISTEN FROM THE TOP DOWN TONIGHT. TIME HEIGHTS SECTIONS DEPICT
BEST UPWARD FORCING BETWEEN 10 PM AND 4 AM TUE. RADAR IMAGERY SHOWS
RETURNS INCREASING IN COVERAGE AND INTENSITY ACROSS SOUTHEAST
CALIFORNIA AND NORTHWEST ARIZONA WITH THE AREA SHIFTING NORTHEAST.
HAVE NOT BEEN ABLE TO CONFIRM ANYTHING REACHING THE GROUND YET. NOT
LOOKING FOR A BIG QPF EVENT WITH A TENTH OF AN INCH OR LESS
EXPECTED. 00Z ETA/GFS IN GOOD AGREEMENT CLOSING OFF UPPER LOW OFF
THE CENTRAL CALIFORNIA COAST EARLY TUESDAY AND DIGGING LOW SOUTH
WELL OFF THE SOUTHERN CALIFORNIA COAST BY LATE AFTERNOON. BOTH
ETA/GFS NOW PLACE LOW FURTHER OFFSHORE WHICH BEST MOISTURE/DYNAMICS
AROUND THE LOW WHICH IS LESS CONDUCIVE FOR SHOWERS AROUND HERE
TUESDAY. IT APPEARS THERE WILL STILL BE SOME SHOWERS AROUND TOMORROW
MORNING WITH LESS THREAT BY LATE MORNING AND AFTERNOON. WILL LET
NEXT SHIFT MAKE FINAL DETERMINATION ON POPS TUESDAY BASED ON
RADAR/SATELLITE PRIOR TO THEIR MORNING ISSUANCE. FORECAST FINE...NO
UPDATE.
.PREV DISCUSSION...305 PM PST...UPPER LOW COMPLEX OFF THE
NORTHERN/CENTRAL CALIFORNIA COAST IS CONTINUING TO SLOWLY DROP
SOUTH. FIRST BAND OF MOISTURE ONLY BROUGHT A FEW LIGHT SHOWERS TO
THE EASTERN SLOPES OF THE SIERRA...WHILE CONSIDERABLE CLOUDINESS
OCCURRED OVER THE REMAINDER OF THE CWA DURING THE DAY. THE NEXT MAIN
BAND OF MOISTURE MOVING INTO CENTRAL CALIFORNIA AND SHOULD BE
SHIFTING INTO THE SOUTHERN SIERRA OVERNIGHT. DYNAMICS ALSO BEGIN TO
SHIFT INTO THE CWA OVERNIGHT. BEST PRECIPITATION WILL BE ALONG THE
SIERRA AND OVER THE MOUNTAINS OF SOUTHERN NEVADA...THUS LIKELY POPS
THESE AREAS WITH ONLY CHANCE POPS REMAINDER OF THE CWA THROUGH
TUESDAY. AS LOW SHIFTS SOUTH BOTH 12Z ETA/18Z GFS GENERALLY PLACE
LOW OFF BAJA SPUR BY 06Z WEDNESDAY WITH GFS SLIGHTLY FURTHER SOUTH.
THIS PLACES MUCH OF CWA UNDER DEFORMATION AXIS AND ALTHOUGH GOOD
LOWER LEVEL MOISTURE... DYNAMICS WEAK. THUS WILL TREND A MUCH DRIER
FORECAST INTO WEDNESDAY. AS LOW SHIFTS EAST ZONAL FLOW THEN TAKES
OVER INTO THURSDAY/THURSDAY NIGHT. RIPPLES IN FLOW WILL ONCE AGAIN
BRING CHC POPS TO MUCH OF THE AREA WITH FIRST RIPPLE LOOKED FOR
THURSDAY NIGHT INTO FRIDAY MORNING FOR INCREASING POPS ONCE AGAIN.
WARM AIR ADVECTION BUMPED HIGHER ELEVATION TEMPS UP MORE THAN
EARLIER THOUGHT. THIS LEADS TO FORECAST TEMP PROBLEM NEXT FEW DAYS
UNDER CLOUD COVER/PRECIP. SYNOPTIC PATTERN NOT CONDUCIVE TO
WINDS...THUS VALLEY MIXING WILL BE QUESTIONABLE NEXT COUPLE OF DAYS.
OVERALL WILL COOL MTNS WHILE SLOWLY WARM VALLEYS. TRENDED A LITTLE
COOLER THAN MOS IS SHOWING HOWEVER.
&&
.LONG TERM...MEDIUM RANGE GUIDANCE NOW INDICATING A MORE ZONAL FLOW
WITHIN BROAD LONG WAVE PATTERN FOR THURSDAY AND FRIDAY. AXIS OF 120+
KT JET CORE FORECAST TO BE OVER NEVADA FROM LATE THURSDAY THROUGH
SATURDAY MORNING. BEST CHANCE FOR PRECIP WILL BE FRIDAY WHEN PLUME
OF PACIFIC MOISTURE IS EXPECTED TO BE DRAWN UP AHEAD OF ADVANCING
BAROCLINIC ZONE AND INTERACT WITH LARGE SCALE ASCENT. PERIODS OF
MID-HI CLOUD COVER WILL SPREAD ACROSS THE AREA ON SATURDAY AND
SUNDAY AS WEAK IMPULSES EMBEDDED IN BROAD TROUGH SWEEP ACROSS THE
WEST BUT DRYING AND MARGINAL SYNOPTIC FORCING SHOULD KEEP CHANCES
FOR SIGNIFICANT PRECIP MINIMAL UNTIL AT LEAST TUESDAY.
&&
.AVIATION...MODELS NOW SUGGESTING MOST SIGNIFICANT PRECIP WILL
REMAIN WEST OF OUR AREA. WILL INCLUDE MENTION OF INTERMITTENT LIGHT
RAIN IN TAF BETWEEN 07 UTC AND 12 UTC.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...NONE.
.AZ...NONE.
.CA...SNOW ADVISORY FOR ZONE 26 ABOVE 6500 FEET VALID FOR TONIGHT.
&&
PIERCE
Hazardous weather outlook, Dec 29, 5:36 AM PST, 22 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
536 AM PST MON DEC 29 2003
AZZ001>003-036-CAZ027>029-NVZ014>022-301300-
DEATH VALLEY NATIONAL PARK-ESMERALDA AND CENTRAL NYE COUNTY-
LAKE HAVASU AND FORT MOJAVE-LAKE MEAD NATIONAL RECREATION AREA-
LAS VEGAS VALLEY-LINCOLN COUNTY-NORTHEAST CLARK COUNTY-
NORTHWEST DESERTS-NORTHWEST PLATEAU-SAN BERNARDINO COUNTY DESERTS-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-SHEEP RANGE-
SOUTHERN CLARK COUNTY-SPRING MOUNTAINS-RED ROCK CANYON-
WESTERN CLARK AND SOUTHERN NYE COUNTY-
536 AM PST (636 AM MST) MON DEC 29 2003
.DAY ONE...TODAY.
A STRONG STORM SYSTEM WILL BRING RAIN AND SNOW TO THE FORECAST AREA
BEGINNING TODAY AND CONTINUING INTO TUESDAY. RAIN AND SNOW SHOWERS
WILL BE CONFINED MAINLY TO THE NORTHERN REGIONS OF THE FORECAST AREA
TODAY AND THEN SPREAD TO THE SOUTHERN REGIONS TONIGHT. LIGHT TO
OCCASIONALLY MODERATE SHOWERS ARE EXPECTED WITH LIGHT SNOW
ACCUMULATIONS ABOVE 6000 FEET.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THE STORM SYSTEM CONTINUES TO SLIDE SOUTHWARD ALONG THE CALIFORNIA
COAST ON TUESDAY BEFORE SHIFTING EASTWARD ON WEDNESDAY. A CHANCE FOR
LIGHT RAIN AND SNOW WILL CONTINE FOR MOST AREAS TUESDAY BUT SHOULD
BE CONFINED TO THE SOUTHERN FORECAST AREA WEDNESDAY. ANOTHER STORM
SYSTEM IS THEN FORECAST TO MOVE TO THE AREA FRIDAY AND SATURDAY.
CAZ026-301300-
OWENS VALLEY AND ADJACENT EASTERN SIERRA SLOPES-
536 AM PST MON DEC 29 2003
.DAY ONE...TODAY.
...A SNOW ADVISORY IS IN EFFECT FOR THE EAST SLOPES OF THE SOUTHERN
SIERRA MOUNTAINS ABOVE 6500 FEET THIS AFTERNOON AND TONIGHT...
A STRONG STORM SYSTEM WILL BRING RAIN AND SNOW TO THE REGION TODAY
AND TONIGHT. 4 TO 8 INCHES OF SNOW ARE POSSIBLE ALONG THE EAST
SLOPES OF THE SIERRA WITH HIGHER AMOUNTS POSSIBLE IN THE HIGHEST
ELEVATIONS. WINDY CONDITIONS NEAR THE CREST MAY ALSO CAUSE
LOWERED VISIBILITIES FROM BLOWING SNOW CREATING HAZARDOUS WINTER
CONDITIONS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
LIGHT SNOW SHOWERS WILL BRING LITTLE ADDITIONAL SNOW ACCUMULATION ON
TUESDAY. ANOTHER STORM WILL APPROACH THE AREA THURSDAY BRINGING
RAIN AND SNOW TO THE AREA BY FRIDAY AND SATURDAY.
Heavy Snow, C Clark
- When
- December 30, 3:55 AM PST to 5:30 AM PST
- Where
- C Clark forecast zone
- Reported by
- BROADCAST MEDIA
- Coordinates
- 36.215, -115.014 (the zone’s center; the record gives no point)
Moderate to heavy snow fell for about 2 hours in the Las Vegas valley. One inch of snow was recorded at McCarran International Airport with up to 4 inches falling in the surrounding suburbs.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Pennsylvania, December 30, 2003$50,000 · 1 event
- High Wind in Colorado, December 30, 200364 kt wind · 9 events
- Winter Storm in Oregon, December 30 to 31, 20033 events
- Heavy Snow in Alaska, December 30 to 31, 20032 events
- Heavy Snow in Alaska, December 30, 2003$1,000 · 1 event
- Winter Storm in Washington, December 30 to 31, 20031 event
- Heavy Snow in Montana, December 30, 20031 event
- Heavy Snow in Montana, December 30, 20031 event
- Heavy Rain in Hawaii, December 30, 20031 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330635.